Indiana, 2019

Tornado and Flood in Indiana, February 7, 2019

February 7, 2019 · NWS PAH · 2 events in 2 counties and zones

A line of thunderstorms developed early in the morning from western Arkansas into south central Missouri ahead of a strong cold front. This line of storms intensified as it moved east-northeast across the mid Mississippi Valley later in the morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A line of thunderstorms developed early in the morning from western Arkansas into south central Missouri ahead of a strong cold front. This line of storms intensified as it moved east-northeast across the mid Mississippi Valley later in the morning. Some severe weather continued through the midday hours as the line progressed up the lower Ohio Valley. This line of storms was the final round of heavy rain, which capped a very wet couple days that resulted in storm totals of 2 to 4 inches. Isolated higher amounts up to near 5 inches were reported. Isolated flooding was reported. Although instability was weak, very strong winds aloft facilitated isolated severe storms and a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 7, 6:54 AM CST, 4 hours 18 minutes earlier.

Area forecast discussion, Feb 7, 6:54 AM CST, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
654 AM CST Thu Feb 7 2019

.UPDATE...
Issued at 647 AM CST Thu Feb 7 2019

For aviation section.

&&

.SHORT TERM...(Today through Saturday night)
Issued at 342 AM CST Thu Feb 7 2019

Main forecast challenges in the short term include the potential
for severe thunderstorms and additional heavy rains today, then
with the rapid change more more brutally cold temperatures
tonight/Fri/Fri night.

An arctic cold front will make its way from west to east across
the forecast region today. Strong mid-level forcing will
accompany the front as a potent short wave rotates east toward the
mid MS River Valley. Mid level cooling associated with the
approaching short wave could generate enough instability to
support at least a broken line of thunderstorms within a highly
sheared environment (large clock-wise curved hodographs). This
could lead to bows with damaging wind gust risk, and QLCS tornado
threat over portions of the region along/ahead of the sfc front,
most likely this morning over se MO/sw IL, then from around noon
through mid afternoon farther east.

Temperatures will plunge dramatically behind the front today, as
there will likely be a 30+ temp difference from northwest to
southeast by early/mid afternoon. The brunt of the arctic air will
arrive tonight/Fri/Fri night. In fact, wind chill readings by
sunrise tomorrow morning will be in the single digits and teens.
After highs only in the 20s to near freezing on Friday, lows
Friday night will dip back down into the lower to mid teens, with
single digit wind chills expected area wide. Despite sunshine,
highs on Saturday will not get out of the 30s.

.LONG TERM...(Sunday through Wednesday)
Issued at 342 AM CST Thu Feb 7 2019

The arctic high that will pay us a visit in the short term will
slide off to the East Coast Sunday as a moistening west-southwest
flow aloft returns to the lower OH and MS River Valleys. This will
allow southerly winds to return and warm the region above
freezing just before the next precipitation maker moves in during
the day. However, if the precip manages to come in very late at
night over early in the day, we could start off with a light mix
of wintry precip over se MO and srn IL. With the antecedent cold
conditions, even light amounts of any wintry precip would need to
be monitored.

Another cold front is expected to make its way south through the
region later Sunday and/or Sunday night. This front should not be
as vigorous as the last one, but it could lead to a change over to
some light freezing rain or sleet Sunday evening over portions of
southeast MO and srn IL. The northern extend of any precip is a
low confidence forecast at this time, so again, just something to
monitor for now.

Bigger storm system comes in for early next week, as a strong
mid/upper level low develops southeast into the Plains and drags a
strong cold front east toward the region. Deep/broad southwest
flow aloft should lead to a deep moisture return ahead of the
front, and will need to watch the severe potential with this one
too. However, timing differences between models preclude much
confidence on whether the front will make its way through the
region closer to Monday or possibly even a Tuesday passage.

&&

.AVIATION...
Issued at 653 AM CST Thu Feb 7 2019

Another round convection will move from southwest to northeast
through the WFO PAH forecast area today. A few severe wind gusts
aoa 50 kts cannot be ruled out...esp KPAH and KCGI 14z (west)-19Z
(closer to KPAH). Outside of convection, ceilings will generally
remain 900-1500 ft until after the frontal passage this
afternoon, when west winds may gust over 25-30 kts at times.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch through this evening for ILZ075>078-080>094.

MO...Flood Watch through this evening for MOZ076-086-087-100-107>112-
     114.

IN...Flood Watch through this evening for INZ081-082-085>088.

KY...Flood Watch through this evening for KYZ001>022.

&&

UPDATE...GM
SHORT TERM...GM
LONG TERM...GM
AVIATION...GM
Hazardous weather outlook, Feb 7, 4:20 AM CST, 6 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
420 AM CST Thu Feb 7 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-081030-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
420 AM CST Thu Feb 7 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms today, mainly this
morning over southeast Missouri and southwest Illinois, and then
from around midday through the early to mid afternoon farther
east. Though the main thunderstorm hazard is expected to be with
damaging wind gusts, a brief tornado of two cannot be ruled out.

A Flood Watch continues for the entire area through this evening.
Additional rainfall amounts of an inch or so are still expected,
with locally higher amounts possible.

A drastic change to very cold arctic air will take place later
today and tonight. Wind chill readings by late tonight will be in
the single digits and teens.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Expect wind chill values in the single digits Friday night into
early Saturday.

A light wintry mix is expected across portions of southeast
Missouri, southern Illinois and southwest Indiana early Sunday,
and again later Sunday night into early Monday.

Locally heavy rainfall will also be a possibility Monday and/or
Tuesday of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

In the hours before

Local storm report, Feb 7, 10:13 AM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1013 AM CST THU FEB 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1013 AM     TSTM WND DMG     3 NE DUTCHTOWN          37.28N 89.62W
02/07/2019                   CAPE GIRARDEAU     MO   BROADCAST MEDIA

            TWO BARNS DESTROYED AND DOWNED POWER LINES
            REPORTED ALONG COUNTY ROAD 208.

&&

ALR
Local storm report, Feb 7, 10:19 AM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1019 AM CST THU FEB 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 AM     TSTM WND DMG     3 S PULASKI             37.17N 89.20W
02/07/2019                   PULASKI            IL   PUBLIC

            A TRAIN STRUCK A FALLEN TREE OVER THE
            RAILROAD TRACKS IN VILLA RIDGE IL.

&&

ALR
Special weather statement, Feb 7, 10:21 AM CST, 51 minutes before
Special Weather Statement
National Weather Service Paducah KY
1021 AM CST THU FEB 7 2019

ILZ077-078-083-INZ081-082-085-071700-
White IL-Edwards IL-Wabash IL-Posey IN-Gibson IN-Pike IN-
1021 AM CST THU FEB 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHITE...CENTRAL
WABASH...SOUTHERN EDWARDS...CENTRAL GIBSON...NORTH CENTRAL POSEY AND
NORTHERN PIKE COUNTIES UNTIL 1100 AM CST...

At 1021 AM CST, Doppler radar was tracking a strong thunderstorm near
Crossville, or 10 miles northeast of Carmi, moving northeast at 75
mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Princeton, Mount Carmel, Petersburg, Grayville, Owensville,
Crossville, Patoka, Allendale, Bellmont, Hazleton, Keensburg, Griffin
and Phillipstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3851 8765 3846 8776 3842 8771 3846 8766
      3845 8760 3850 8759 3849 8754 3852 8754
      3849 8750 3854 8743 3854 8738 3851 8737
      3854 8737 3851 8730 3854 8722 3845 8716
      3809 8810 3824 8821 3857 8765
TIME...MOT...LOC 1621Z 240DEG 64KT 3821 8806

DAVEB
Local storm report, Feb 7, 10:31 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1031 AM CST THU FEB 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     FLASH FLOOD      1 S VAN BUREN           37.00N 91.01W
02/07/2019                   CARTER             MO   EMERGENCY MNGR

            WATER RESCUES REPORTED AND WATER WAS
            REPORTED INSIDE OF THE FIRE DEPARTMENT IN
            VAN BUREN.

&&

ALR
Special weather statement, Feb 7, 10:38 AM CST, 34 minutes before
Special Weather Statement
National Weather Service Paducah KY
1038 AM CST THU FEB 7 2019

ILZ090-091-094-KYZ003>008-010-011-013-071715-
Massac IL-Pope IL-Hardin IL-Carlisle KY-Marshall KY-McCracken KY-
Ballard KY-Graves KY-Crittenden KY-Lyon KY-Livingston KY-Caldwell KY-
1038 AM CST THU FEB 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HARDIN...
SOUTHEASTERN MASSAC...SOUTHEASTERN POPE...LIVINGSTON...CRITTENDEN...
NORTHWESTERN CALDWELL...NORTHWESTERN MARSHALL...CENTRAL CARLISLE...
MCCRACKEN...SOUTHEASTERN BALLARD...NORTHWESTERN GRAVES AND
NORTHWESTERN LYON COUNTIES UNTIL 1115 AM CST...

At 1037 AM CST, Doppler radar was tracking a strong thunderstorm
line near Lovelaceville, or 7 miles west of Lone Oak, moving
northeast at 80 mph.

Wind gusts of 50 to 55 mph will be possible with this storm. Wind
gust to 45 mph have already been reported with this storm in West
Paducah at 1035 AM.

Locations impacted include...
Paducah, Metropolis, Reidland, Lone Oak, Marion, Brookport, Salem,
Burna, Ledbetter, Creswell, Joy, West Paducah, Lovelaceville,
Fredonia, Smithland, Hamletsburg and Dycusburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

LAT...LON 3681 8904 3716 8883 3751 8806 3751 8805
      3752 8804 3751 8804 3724 8786
TIME...MOT...LOC 1637Z 241DEG 67KT 3701 8880

DAVEB
Local storm report, Feb 7, 10:45 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1045 AM CST THU FEB 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1039 AM     TSTM WND GST     2 SE HEATH              37.07N 88.77W
02/07/2019  M60 MPH          MCCRACKEN          KY   ASOS

            WIND GUST AT NATIONAL WEATHER SERVICE
            OFFICE.

&&

RST

The radar

The Evansville,IN radar (KVWX), 31 km away, was scanning. The volume nearest the first event began at 17:14 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 flood. Local standard time, as filed.

Tornado, Gibson

When
February 7, 11:12 AM CST to 11:16 AM CST
Where
Gibson County, 1.5 mi WSW of Oakland City to 1 mi ENE of Oakland City
Rating
EF1
Path length
2.5 mi
Path width
100 yd
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
38.322, -87.376

A National Weather Service damage survey determined that damage in Oakland City was caused by a tornado with a peak intensity rating of EF-1. Maximum winds were estimated near 110 mph. A large metal storage building lost most of its roof at a golf course. Several apartment buildings received significant roof damage, with many shingles removed. A self storage building near the apartments had partial roof damage. Additional homes had minor shingle damage. Several large trees were snapped and knocked over. Power poles were snapped.

Flood, Vanderburgh

When
February 7, 12:05 PM CST to 1:30 PM CST
Where
Vanderburgh County, Belknap to 0.27 mi N of Belknap
Cause
Heavy Rain
Reported by
Public
Coordinates
37.980, -87.680

A creek was overflowing its banks and flooding a side road several miles west of Evansville.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyThe tornado archive for Indiana, 2019Warnings in Indiana, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 800326, 801948.